Voter model perturbations and reaction diffusion equations

Published

Journal Article

We consider particle systems that are perturbations of the voter model and show that when space and time are rescaled the system converges to a solution of a reaction diffusion equation in dimensions d ≥ 3. Combining this result with properties of the P.D.E., some methods arising from a low density super-Brownian limit theorem, and a block construction, we give general, and often asymptotically sharp, conditions for the existence of non-trivial stationary distributions, and for extinction of one type. As applications, we describe the phase diagrams of four systems when the parameters are close to the voter model: (i) a stochastic spatial Lotka-Volterra model of Neuhauser and Pacala, (ii) a model of the evolution of cooperation of Ohtsuki, Hauert, Lieberman, and Nowak, (iii) a continuous time version of the non-linear voter model of Molofsky, Durrett, Dushoff, Griffeath, and Levin, (iv) a voter model in which opinion changes are followed by an exponentially distributed latent period during which voters will not change again. The first application confirms a conjecture of Cox and Perkins [8] and the second confirms a conjecture of Ohtsuki et al. [34] in the context of certain infinite graphs. An important feature of our general results is that they do not require the process to be attractive.

Duke Authors

Cited Authors

  • Cox, JT; Durrett, R; Perkins, EA

Published Date

  • January 1, 2013

Published In

Start / End Page

  • 1 - 127

International Standard Serial Number (ISSN)

  • 0303-1179

Citation Source

  • Scopus